Alert archive / Alabama / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Birmingham, AL

September 27, 202238 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Sep 27, 2022, 2:12 PM CDT for 38 counties in Alabama. It took effect at Sep 28, 2022, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 2:12 PM CDT (19:12 UTC)
In effect from
Sep 28, 2022, 11:00 AM CDT
Expired
Sep 28, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 38 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS84 KBMX 271912
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
212 PM CDT Tue Sep 27 2022

...DRY AND BREEZY CONDITIONS ARE EXPECTED TODAY AND WEDNESDAY...

ALZ019-021>050-280200-
/O.UPG.KBMX.FW.A.0001.220928T1600Z-220929T0000Z/
/O.NEW.KBMX.FW.W.0002.220928T1600Z-220929T0000Z/
/O.NEW.KBMX.FW.W.0001.220927T1912Z-220928T0000Z/
Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
212 PM CDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR MUCH
OF CENTRAL ALABAMA... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO
7 PM CDT WEDNESDAY FOR ALL OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for much of Central Alabama, which is in effect until 7 
PM CDT this evening. A Red Flag Warning has also been issued from 
11 AM to 7 PM CDT Wednesday. The Fire Weather Watch is no longer 
in effect.

* WINDS...North 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ALZ011>013-015-017-018-020-280200-
/O.UPG.KBMX.FW.A.0001.220928T1600Z-220929T0000Z/
/O.NEW.KBMX.FW.W.0002.220928T1600Z-220929T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Cherokee-
212 PM CDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY
FOR ALL OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for all of Central Alabama, which is in effect from 11 AM
to 7 PM CDT Wednesday. The Fire Weather Watch is no longer in 
effect.

* WINDS...North 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
874 
WWUS84 KBMX 280035
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
735 PM CDT Tue Sep 27 2022

...DRY AND BREEZY CONDITIONS ARE EXPECTED WEDNESDAY...

ALZ011>013-015-017>050-281300-
/O.CON.KBMX.FW.W.0002.220928T1600Z-220929T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
735 PM CDT Tue Sep 27 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT
WEDNESDAY FOR ALL OF CENTRAL ALABAMA...

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
100 
WWUS84 KBMX 280928
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
428 AM CDT Wed Sep 28 2022

...DRY AND BREEZY CONDITIONS EXPECTED TODAY...

ALZ011>013-015-017>050-281700-
/O.CON.KBMX.FW.W.0002.220928T1600Z-220929T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
428 AM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR ALL OF CENTRAL ALABAMA...

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...The combination of a dry air mass and breezy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme 
fire behavior.

&&

$$
453 
WWUS84 KBMX 281606
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
1106 AM CDT Wed Sep 28 2022

...DRY AND BREEZY CONDITIONS EXPECTED TODAY...

ALZ011>013-015-017>050-290000-
/O.CON.KBMX.FW.W.0002.000000T0000Z-220929T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
1106 AM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR ALL OF CENTRAL ALABAMA...

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...The combination of a dry air mass and breezy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$
056 
WWUS84 KBMX 281918
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
218 PM CDT Wed Sep 28 2022

...DRY AND BREEZY CONDITIONS EXPECTED TODAY AND TOMORROW...

ALZ032>036-039>044-290030-
/O.NEW.KBMX.FW.A.0002.220929T1700Z-220930T0000Z/
/O.CON.KBMX.FW.W.0002.000000T0000Z-220929T0000Z/
Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas-Autauga-Lowndes-
Elmore-Montgomery-
218 PM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FOR ALL OF CENTRAL ALABAMA...
 
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR SOUTH CENTRAL PORTIONS OF CENTRAL ALABAMA...

* WINDS...Northeast 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 16 percent today. As low as 22
  percent on Thursday.
 
* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ALZ011>013-015-017>031-037-038-045>050-290000-
/O.CON.KBMX.FW.W.0002.000000T0000Z-220929T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Tallapoosa-Chambers-Macon-Bullock-Lee-
Russell-Pike-Barbour-
218 PM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR ALL OF CENTRAL ALABAMA...

* WINDS...North 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...The combination of a dry air mass and breezy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Sep 27, 12:36 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 27, 12:36 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1236 PM CDT Tue Sep 27 2022

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1235 PM CDT TUE SEP 27 2022

An upper level trough will be moving west to east across the Great
Lakes area through the short term, with Hurricane Ian approaching
the FL peninsula from the south. Low and mid level flow will prevail
from the north and northeast...advecting cooler and drier air into
the area. A mid level jet will move through the state overnight and
Wednesday...lingering because of Hurricane Ian's slow movement.
Because of the dry air...breezy winds...and lack of rain the past
couple of days...conditions will be favorable for wildfires. Winds
are just below criteria for today...so will leave off mention of a
Red Flag Warning...but with higher winds Wednesday afternoon...will
leave mention of the Watch and update to a warning as needed. High
temperatures today will be in the mid 70s to low 80s. Low
temperatures tonight will be in the upper 40s and lower 50s. High
temperatures on Wednesday will be in the mid to upper 70s.

24

&&

.LONG TERM...
Issued at 1235 PM CDT TUE SEP 27 2022

Another clear and cool night will be in store for the area Wednesday
night. Low temps may be moderated slightly due to an increased
pressure gradient between a high positioned across the Ohio Valley
and Hurricane Ian forecast to make landfall across west central
Florida. Breezy and sunny conditions are anticipated on Thursday as
low level dry air will continued to be funneled southward. This
will result in a nice warmup well into the 70s to near 80.

Model uncertainties begin to creep in on Friday with some of the
newer guidance showing a more easterly track for Ian/remnants of
Ian. This slower and more easterly track would result in a
potentially dry Friday for much of our area especially west of
Interstate 65. In fact, there will likely be a very tight
precipitation gradient across the CWA on Friday night (as
precipitation tends to contract near a warm core center at night).

On Saturday as the remnant low begins to transition to more
extratropical and gets absorbed into a mid latitude system the rain
shield should expand westward. The question is how far west given
the very dry air in place across the region. 12z guidance trends are
not as aggressive but will maintain continuity for now. Some
showers/rainfall may linger into Saturday night and potentially into
Sunday depending on the positioning of the upper low.

Upper level flow remains cyclonic through early next week so
although the forecast is dry for now (Mon-Tue) I would caveat that
with some uncertainties and PoPs may need to be added with later
updates.15

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT TUE SEP 27 2022

Northerly flow will prevail through the TAF period...with a mid
level jet keeping gusting winds today and Wednesday and breezy winds
overnight tonight. VFR conditions are expected through Wednesday.

24

&&

.FIRE WEATHER...

Low RH values are expected across most of Central Alabama this
afternoon with 20ft winds increasing to 10-14mph through the
afternoon. These winds are just shy of red flag criteria, but it's
likely that winds will gust periodically into critical values
this afternoon. As we go into Wednesday, 20ft winds increase to
around 15 mph for several hours during the afternoon as min RHs
drop into the low to mid 20% range. Fire Weather Watch remains in
effect for all Central Alabama fire zones on Wednesday. Breezy
conditions will continue across the southeast counties Thursday
through Saturday, but relative humidity values will increase as a
southeast flow develops with outer rain bands from Ian moving into
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  74  46  76 /   0   0   0   0
Anniston    50  74  48  76 /   0   0   0   0
Birmingham  52  74  51  77 /   0   0   0   0
Tuscaloosa  53  76  52  77 /   0   0   0   0
Calera      53  74  51  76 /   0   0   0   0
Auburn      54  75  55  74 /   0   0   0   0
Montgomery  54  78  54  79 /   0   0   0   0
Troy        54  78  56  77 /   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for the following counties: Autauga-Barbour-Bibb-Blount-
Bullock-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-
Dallas-Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-
Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-
Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-
Tuscaloosa-Walker.

&&

SHORT TERM...24
LONG TERM....15
AVIATION...24
Hazardous weather outlook, Sep 27, 3:48 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
348 AM CDT Tue Sep 27 2022

ALZ011>015-017>050-281200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
348 AM CDT Tue Sep 27 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A combination of low relative humidity values and breezy winds may
result in increased fire danger this afternoon. Extreme caution
should be taken if doing in outdoor burning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A combination of low relative humidity values and breezy winds may
result in increased fire danger on Wednesday. Extreme caution should
be taken if doing in outdoor burning.

Hurricane Ian is forecast to make landfall along the northeastern
Gulf Coast Thursday night. Impacts to Central Alabama will be
dependent on the exact track of the system.

At this time, there is the potential for sustained winds
at or just above 20 mph and wind gusts at or just above 35 mph
mainly in southeastern portions of Central Alabama. There is also
the potential for localized flooding in far eastern portions of
Central Alabama. The main timeframe for any potential impacts will
be Thursday night and Friday. Stay tuned for the latest forecast
updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday night and Friday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:12 PM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more5 hr

Nearby

Red Flag Warnings in Alabama, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.